CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
Live CME Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2006-04-12): Serum adducts can identify acetaminophen/paracetamol liver toxicity

Clinical

Serum adducts can identify acetaminophen/paracetamol liver toxicity

Last Updated: 2006-04-12 8:36:02 -0400 (Reuters Health)

NEW YORK (Reuters Health) - In patients with acute liver failure, measurement of serum acetaminophen-protein adducts can determine whether acetaminophen/paracetamol toxicity is involved, according to study results reported in the March issue of Gastroenterology.

"The study," lead investigator Dr. Timothy J Davern II told Reuters Health, "employed a novel assay for measuring covalent adducts of acetaminophen with cellular proteins that are released into the serum with hepatocyte necrosis during acetaminophen hepatotoxicity. Our results suggest that the assay is both sensitive and specific for acetaminophen toxicity."

Dr. Davern of the University of California at San Francisco and colleagues point out that although intentional acetaminophen overdose is easy to diagnose, this may not be the case in unintentional overdosage. Such patients may not be aware of the risks associated with acetaminophen, may not remember, and may also present late.

Serum acetaminophen-protein adducts are specific biomarkers for drug-related toxicity in animal models, and the researchers sought to determine whether this were also true in humans.

Using a high-performance liquid chromatography method with electrochemical detection, the team examined serum samples collected prospectively from 66 patients with acute liver failure. Of these, 20 were from patients with well-characterized acetaminophen-related failure. Others were from patients with other well-defined causes or with liver failure of unknown origin.

Acetaminophen-protein adducts were detected in all 20 of the patients with acetaminophen-related liver failure. They were also seen in almost 7 of 36 indeterminate cases, suggesting that acetaminophen might have been involved.

"The cases of cryptogenic acute liver failure that previously had defied diagnosis were apparently caused by occult acetaminophen toxicity," Dr. Davern pointed out. "These results suggest that the problem of acetaminophen toxicity is even greater than we had previously realized. "

Further testing in another 15 patients with known acetaminophen overdose, but no apparent biochemical liver injury showed low adduct levels in only two.

Summing up, Dr. Davern concluded, "We anticipate that this assay, which is based on widely available technology, will better define the epidemiology of acetaminophen hepatotoxicity and aid in the clinical management of this important problem."

Gastroenterology 2006;130:687-694.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.